Bernoulli

  • Bernoulli
  • Volume 20, Number 2 (2014), 645-675.

Simple simulation of diffusion bridges with application to likelihood inference for diffusions

Mogens Bladt and Michael Sørensen

Full-text: Open access

Abstract

With a view to statistical inference for discretely observed diffusion models, we propose simple methods of simulating diffusion bridges, approximately and exactly. Diffusion bridge simulation plays a fundamental role in likelihood and Bayesian inference for diffusion processes. First a simple method of simulating approximate diffusion bridges is proposed and studied. Then these approximate bridges are used as proposal for an easily implemented Metropolis–Hastings algorithm that produces exact diffusion bridges. The new method utilizes time-reversibility properties of one-dimensional diffusions and is applicable to all one-dimensional diffusion processes with finite speed-measure. One advantage of the new approach is that simple simulation methods like the Milstein scheme can be applied to bridge simulation. Another advantage over previous bridge simulation methods is that the proposed method works well for diffusion bridges in long intervals because the computational complexity of the method is linear in the length of the interval. For $\rho$-mixing diffusions the approximate method is shown to be particularly accurate for long time intervals. In a simulation study, we investigate the accuracy and efficiency of the approximate method and compare it to exact simulation methods. In the study, our method provides a very good approximation to the distribution of a diffusion bridge for bridges that are likely to occur in applications to statistical inference. To illustrate the usefulness of the new method, we present an EM-algorithm for a discretely observed diffusion process.

Article information

Source
Bernoulli, Volume 20, Number 2 (2014), 645-675.

Dates
First available in Project Euclid: 28 February 2014

Permanent link to this document
https://projecteuclid.org/euclid.bj/1393594001

Digital Object Identifier
doi:10.3150/12-BEJ501

Mathematical Reviews number (MathSciNet)
MR3178513

Zentralblatt MATH identifier
06291817

Keywords
Bayesian inference diffusion bridge discretely sampled diffusions EM-algorithm likelihood inference Milstein scheme pseudo-marginal MCMC time-reversion

Citation

Bladt, Mogens; Sørensen, Michael. Simple simulation of diffusion bridges with application to likelihood inference for diffusions. Bernoulli 20 (2014), no. 2, 645--675. doi:10.3150/12-BEJ501. https://projecteuclid.org/euclid.bj/1393594001


Export citation

References

  • [1] Aït-Sahalia, Y. (2002). Maximum likelihood estimation of discretely sampled diffusions: A closed-form approximation approach. Econometrica 70 223–262.
  • [2] Aït-Sahalia, Y. (2008). Closed-form likelihood expansions for multivariate diffusions. Ann. Statist. 36 906–937.
  • [3] Andrieu, C. and Roberts, G.O. (2009). The pseudo-marginal approach for efficient Monte Carlo computations. Ann. Statist. 37 697–725.
  • [4] Baltazar-Larios, F. and Sørensen, M. (2010). Maximum likelihood estimation for integrated diffusion processes. In Contemporary Quantitative Finance 407–423. Berlin: Springer.
  • [5] Barndorff-Nielsen, O. (1978). Hyperbolic distributions and distributions on hyperbolae. Scand. J. Statist. 5 151–157.
  • [6] Beskos, A., Papaspiliopoulos, O. and Roberts, G.O. (2006). Retrospective exact simulation of diffusion sample paths with applications. Bernoulli 12 1077–1098.
  • [7] Beskos, A., Papaspiliopoulos, O. and Roberts, G.O. (2008). A factorisation of diffusion measure and finite sample path constructions. Methodol. Comput. Appl. Probab. 10 85–104.
  • [8] Beskos, A., Papaspiliopoulos, O. and Roberts, G. (2009). Monte Carlo maximum likelihood estimation for discretely observed diffusion processes. Ann. Statist. 37 223–245.
  • [9] Beskos, A., Papaspiliopoulos, O., Roberts, G.O. and Fearnhead, P. (2006). Exact and computationally efficient likelihood-based estimation for discretely observed diffusion processes. J. R. Stat. Soc. Ser. B Stat. Methodol. 68 333–382. With discussions and a reply by the authors.
  • [10] Bibby, B.M. and Sørensen, M. (2003). Hyperbolic processes in finance. In Handbook of Heavy Tailed Distributions in Finance (S. Rachev, ed.) 211–248. Amsterdam: Elsevier.
  • [11] Bibby, B.M., Skovgaard, I.M. and Sørensen, M. (2005). Diffusion-type models with given marginal distribution and autocorrelation function. Bernoulli 11 191–220.
  • [12] Bibby, B.M. and Sørensen, M. (1995). Martingale estimation functions for discretely observed diffusion processes. Bernoulli 1 17–39.
  • [13] Bladt, M. and Sørensen, M. (2005). Statistical inference for discretely observed Markov jump processes. J. R. Stat. Soc. Ser. B Stat. Methodol. 67 395–410.
  • [14] Bladt, M. and Sørensen, M. (2009). Efficient estimation of transition rates between credit ratings from observations at discrete time points. Quant. Finance 9 147–160.
  • [15] Bollerslev, T. and Wooldridge, J.M. (1992). Quasi-maximum likelihood estimation and inference in dynamic models with time-varying covariances. Econometric Rev. 11 143–172.
  • [16] Chib, S., Pitt, M.K. and Shephard, N. (2010). Likelihood based inference for diffusion driven state space models. Working paper.
  • [17] Dacunha-Castelle, D. and Florens-Zmirou, D. (1986). Estimation of the coefficients of a diffusion from discrete observations. Stochastics 19 263–284.
  • [18] Delyon, B. and Hu, Y. (2006). Simulation of conditioned diffusion and application to parameter estimation. Stochastic Process. Appl. 116 1660–1675.
  • [19] Dempster, A.P., Laird, N.M. and Rubin, D.B. (1977). Maximum likelihood from incomplete data via the EM algorithm. J. Roy. Statist. Soc. Ser. B 39 1–38. With discussion.
  • [20] Durham, G.B. and Gallant, A.R. (2002). Numerical techniques for maximum likelihood estimation of continuous-time diffusion processes. J. Bus. Econom. Statist. 20 297–338. With comments and a reply by the authors.
  • [21] Elerian, O., Chib, S. and Shephard, N. (2001). Likelihood inference for discretely observed nonlinear diffusions. Econometrica 69 959–993.
  • [22] Eraker, B. (2001). MCMC analysis of diffusion models with application to finance. J. Bus. Econom. Statist. 19 177–191.
  • [23] Fitzsimmons, P., Pitman, J. and Yor, M. (1993). Markovian bridges: Construction, Palm interpretation, and splicing. In Seminar on Stochastic Processes, 1992 (Seattle, WA, 1992). Progress in Probability 33 101–134. Boston, MA: Birkhäuser.
  • [24] Florens-Zmirou, D. (1989). Approximate discrete-time schemes for statistics of diffusion processes. Statistics 20 547–557.
  • [25] Forman, J.L. and Sørensen, M. (2008). The Pearson diffusions: A class of statistically tractable diffusion processes. Scand. J. Statist. 35 438–465.
  • [26] Genon-Catalot, V., Jeantheau, T. and Larédo, C. (2000). Stochastic volatility models as hidden Markov models and statistical applications. Bernoulli 6 1051–1079.
  • [27] Golightly, A. and Wilkinson, D.J. (2005). Bayesian inference for stochastic kinetic models using a diffusion approximation. Biometrics 61 781–788.
  • [28] Golightly, A. and Wilkinson, D.J. (2006). Bayesian sequential inference for nonlinear multivariate diffusions. Stat. Comput. 16 323–338.
  • [29] Golightly, A. and Wilkinson, D.J. (2008). Bayesian inference for nonlinear multivariate diffusion models observed with error. Comput. Statist. Data Anal. 52 1674–1693.
  • [30] Golightly, A. and Wilkinson, D.J. (2011). Bayesian parameter inference for stochastic biochemical network models using particle mcmc. Interface Focus 1 807–820.
  • [31] Hansen, L.P. and Scheinkman, J.A. (1995). Back to the future: Generating moment implications for continuous-time Markov processes. Econometrica 63 767–804.
  • [32] Hansen, L.P., Scheinkman, J.A. and Touzi, N. (1998). Spectral methods for identifying scalar diffusions. J. Econometrics 86 1–32.
  • [33] Hurn, A., Jeisman, J.I. and Lindsay, K. (2007). Seeing the wood for the trees: A critical evaluation of methods to estimate the parameters of stochastic differential equations. J. Financial Econometrics 5 390–455.
  • [34] Itô, K. and McKean, H.P. Jr. (1965). Diffusion Processes and Their Sample Paths. Berlin: Springer.
  • [35] Karlin, S. (1988). Coincident probabilities and applications in combinatorics. J. Appl. Probab. 25A 185–200.
  • [36] Karlin, S. and McGregor, J. (1959). Coincidence probabilities. Pacific J. Math. 9 1141–1164.
  • [37] Karlin, S. and Taylor, H.M. (1981). A Second Course in Stochastic Processes. New York: Academic Press [Harcourt Brace Jovanovich Publishers].
  • [38] Kent, J. (1978). Time-reversible diffusions. Adv. in Appl. Probab. 10 819–835.
  • [39] Kessler, M. (1997). Estimation of an ergodic diffusion from discrete observations. Scand. J. Statist. 24 211–229.
  • [40] Kloeden, P.E. and Platen, E. (1999). Numerical Solution of Stochastic Differential Equations, 3rd revised printing. New York: Springer.
  • [41] Küchler, U. and Sørensen, M. (1997). Exponential Families of Stochastic Processes. Springer Series in Statistics. New York: Springer.
  • [42] Lin, M., Chen, R. and Mykland, P. (2010). On generating Monte Carlo samples of continuous diffusion bridges. J. Amer. Statist. Assoc. 105 820–838.
  • [43] Ozaki, T. (1985). Nonlinear time series models and dynamical systems. In Time Series in the Time Domain (E.J. Hannan, P.R. Krishnaiah and M.M. Rao, eds.). Handbook of Statist. 5 25–83. Amsterdam: North-Holland.
  • [44] Papaspiliopoulos, O. and Roberts, G. (2012). Importance sampling techniques for estimation of diffusion models. In Statistical Methods for Stochastic Differential Equations (M. Kessler, A. Lindner and M. Sørensen, eds.). Monogr. Statist. Appl. Probab. 124 311–340. Boca Raton, FL: CRC Press.
  • [45] Pedersen, A.R. (1995). A new approach to maximum likelihood estimation for stochastic differential equations based on discrete observations. Scand. J. Statist. 22 55–71.
  • [46] Poulsen, R. (1999). Approximate maximum likelihood estimation of discretely observed diffusion processes. Working Paper 29, Centre for Analytical Finance, Aarhus.
  • [47] Roberts, G.O. and Stramer, O. (2001). On inference for partially observed nonlinear diffusion models using the Metropolis–Hastings algorithm. Biometrika 88 603–621.
  • [48] Sørensen, M. (2010). Efficient estimation for ergodic diffusions sampled at high frequency. Preprint, Dept. Mathematical Sciences, Univ. Copenhagen.